Iowa, 2023Drought in Iowa, August 1 to 31, 2023
August 1 to 31, 2023 · NWS FSD · 6 events in 6 counties and zones
Conditions averaged slightly wetter at 100 to 130 percent of normal during August, but the moisture was somewhat balanced by temperatures which were from 1 to 3 degrees above normal.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Conditions averaged slightly wetter at 100 to 130 percent of normal during August, but the moisture was somewhat balanced by temperatures which were from 1 to 3 degrees above normal.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 31, 9:52 PM CST, 2 hours 8 minutes earlier.
Area forecast discussion, Jul 31, 9:52 PM CST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1052 PM CDT Mon Jul 31 2023
.SHORT TERM...(This Evening through Tuesday)
Issued at 249 PM CDT Mon Jul 31 2023
Surface high pressure to the east and northeast will help keep
relatively stable air in place tonight into Tuesday. Better
instability remains to the south and west during this time. This
stable low level air coupled with a bit of an upper level ridge in
place should keep conditions mainly dry tonight. A weak upper level
wave is expected to move through on Tuesday and a few showers and
isolated thunderstorms will be possible, especially near and south of
I-90. For now instability is low enough that severe weather is
highly unlikely. Lows tonight should be in the 60s with highs on
Tuesday in the mid and upper 80s.
.LONG TERM...(Tuesday Night through Monday)
Issued at 249 PM CDT Mon Jul 31 2023
Tuesday night will see the continuation of shower and storm chances
mainly south of I-90. Still just expecting a very low chance for
severe. This chance should gradually fade through the night as the
weak wave shifts east. As this wave moves out clouds should try to
clear but with the weak easterly flow left behind, there could be a
little stratus that develops behind the precipitation so clouds
could be a little slower to exit on Wednesday, especially in
northwest IA.
Wednesday night into Thursday should see little chance for
precipitation as upper level ridging builds. This will bring warmer
readings to the region with lows in the 60s and highs mainly in the
90s. While it will be warm and a touch on the humid side, for now
heat advisory criteria is not expected to be met.
Thursday night into Friday night will see an upper level wave move
from the northern Rockies onto the Plains. This will be the next
better chance for showers and thunderstorms. At this time severe
weather looks unlikely given the not very unstable model sounding
output. Lows should be in the 60s with highs mostly mid to upper
80s.
Saturday into Sunday will see the shower and thunderstorm threat
slowly diminish as this wave moves east. Temperatures should be
back below normal with highs from the upper 70s to mid 80s. Once
again severe weather should be very isolated.
For now Monday appears dry with temperatures below normal.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday Night)
Issued at 1049 PM CDT Mon Jul 31 2023
VFR conditions are expected to dominate through the period. Still
seeing potential for MVFR ceilings and/or visibility to expand
into some areas south of US Hwy 18 late tonight or toward sunrise
Tuesday. Confidence remains low, and it appears to be more favored
east of KSUX, so will not include in the KSUX TAF at this time.
Could see an area of -SHRA, perhaps with embedded TS, slide across
areas south of I-90 Tuesday afternoon/evening. Will carry mention
of -SHRA at KSUX, but potential for TS is too low to mention.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&
SHORT TERM...08
LONG TERM...08
AVIATION...JH
Hazardous weather outlook, Jul 31, 4:04 PM CST, 7 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
504 PM CDT Mon Jul 31 2023
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-012215-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
504 PM CDT Mon Jul 31 2023
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.
.DAY ONE...Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
There is a chance of showers and a few thunderstorms Tuesday into
early Wednesday, mainly south of Interstate 90. Severe weather is
not expected.
Periodic chances for showers and thunderstorms return Thursday night
into the weekend. Details on timing and location are uncertain, but
at this time, the risk of severe weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Drought, Buena Vista
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Buena Vista forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.736, -95.151 (the zone’s center; the record gives no point)
Severe (D2) drought conditions persisted through August.
Drought, Cherokee
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Cherokee forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.736, -95.624 (the zone’s center; the record gives no point)
Severe (D2) drought conditions persisted through August.
Drought, Ida
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Ida forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.387, -95.513 (the zone’s center; the record gives no point)
Severe (D2) drought conditions persisted through August.
Drought, Lyon
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Lyon forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.381, -96.210 (the zone’s center; the record gives no point)
Severe (D2) drought conditions persisted through August.
Drought, Plymouth
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Plymouth forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.738, -96.214 (the zone’s center; the record gives no point)
Severe (D2) drought conditions persisted through August.
Drought, Woodbury
- When
- August 1, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Woodbury forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.390, -96.045 (the zone’s center; the record gives no point)
Extreme (D3) drought conditions persisted through August.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, August 1 to 7, 202358 deaths · 38 events
- Excessive Heat and Heat in Texas, August 1 to 14, 202315 deaths · 501 injured · 92 events
- Heat in Arizona, August 1 to 3, 202311 deaths · 3 events
- Excessive Heat in Arizona, August 1 to 6, 20239 deaths · 6 events
- Excessive Heat in Oklahoma, August 1 to 4, 202332 injured · 25 events
- Flash Flooding and Flooding in Utah, August 1 to 4, 2023$21 million · 1 in hail · 43 events
- Excessive Heat and Heat in Texas, August 1 to 5, 20231 death · 25 events
- Tornado and Hail in North Dakota, August 1, 2023$5.3 million · 1.75 in hail · 51 events
- Wildfire in Washington, August 1 to 31, 2023$9.9 million · 1 event
- Wildfire in Idaho, August 1 to 30, 2023$9.2 million · 1 event
- Drought in Louisiana, August 1 to 31, 2023$4.0 million · 4 events
- Drought in Missouri, August 1 to 31, 2023$1.9 million · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1129786, 1129787, 1129788, 1129789, 1129790, 1129791.